The Endoscopic Findings in low-dose Aspirin Consumers with Upper Gastrointestinal Bleeding

Hossein Nobakht, Amir Saberi-Demneh, Majid Mirmohammadkhani, Mona Fathi

Abstract


Background:
Upper gastrointestinal bleeding (UGIB) is an important complication of low-dose aspirin. There are few and conflicting results about the etiology of UGIB in relation to low-dose aspirin. The aim of the present study was to evaluate the upper gastrointestinal endoscopy of patients taking low-dose aspirin who developed UGIB.

Materials and Methods:
The medical records of patients with UGIB who referred to Fatemieh Hospital, Semnan, Iran during 2001-2011 were studied and eligible patients were enrolled to the study. The endoscopic data were extracted and compared between the patients taking low-dose aspirin and who were not taking aspirin (control).

Results:
419 cases were studied. 58 (13.8%) patients consumed low-dose aspirin and 204 (48.7%) patients did not consume aspirin. The average age of the patients who received low-dose aspirin and those in the control groups were 65.9 ± 5.9 and 50.4 ± 22.3 years, respectively (p = 0.000). 46.6% and 32.4% of the patients in low-dose aspirin and control groups were women, respectively, and the remaining patients were men (p > 0.05). The main endoscopic findings in low-dose aspirin and control groups were erosions of the stomach, duodenum, and esophagus (55.9% and 51.7%) and peptic ulcer (50% and 43.6%), respectively. The other findings such as neoplasia, Mallory Weiss, and hiatal hernia were uncommon (1.7% and 5.9%). The prevalence of endoscopic findings was not statistically significant between the two groups (p > 0.05).

Conclusion:
In this small study, although patients with UGIB and low-dose aspirin consumption had more peptic ulcers and erosions in comparison with the control group, the difference was not significant.


Keywords


Low-dose, Aspirin, Gastrointestinal, Bleeding, Endoscopy

Full Text:

PDF